Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2017, 7:30 PM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 7:30 PM EDT (23:30 UTC)
- Expired
- May 28, 2017, 8:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brunswick County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 42 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:40 PM EDT | TSTM WND DMG | Old Dock, NC | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 7:06 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
415
WUUS52 KILM 282330
SVRILM
NCC019-047-290030-
/O.NEW.KILM.SV.W.0028.170528T2330Z-170529T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
730 PM EDT SUN MAY 28 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Central Brunswick County in southeastern North Carolina...
Central Columbus County in southeastern North Carolina...
* Until 830 PM EDT
* At 730 PM EDT, a severe thunderstorm was located over Williams, or
8 miles south of Whiteville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Leland, Boiling Spring Lakes, Bethel, Lake Waccamaw, Northwest,
Bishop, Makatoka, Freeland, Hallsboro, Nakina, Supply, Redbug,
Exum, Brunswick County Community College Main Campus, Williams,
Ash, Phoenix, Riegelwood, Winnabow and Honey Island.
This includes the following highways...
US Route 74 between mile markers 403 and 434.
US Route 17 in Brunswick County between mile markers 22 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 7800 3413 7886 3430 7883 3436 7821
3435 7820 3436 7816 3437 7813 3435 7808
3434 7808 3434 7806 3433 7805 3433 7803
3432 7803 3432 7801 3429 7802 3428 7800
3428 7799 3427 7800 3424 7796
TIME...MOT...LOC 2330Z 277DEG 24KT 3421 7874
HAIL...1.00IN
WIND...60MPH
$$
MBB1 follow-up statement
742
WWUS52 KILM 290000
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
800 PM EDT SUN MAY 28 2017
NCC019-047-290009-
/O.CAN.KILM.SV.W.0028.000000T0000Z-170529T0030Z/
Brunswick NC-Columbus NC-
800 PM EDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BRUNSWICK AND CENTRAL
COLUMBUS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM EDT for
southeastern North Carolina.
LAT...LON 3396 7800 3413 7886 3430 7883 3436 7821
3435 7820 3436 7816 3437 7813 3435 7808
3434 7808 3434 7806 3433 7805 3433 7803
3432 7803 3432 7801 3429 7802 3428 7800
3428 7799 3427 7800 3424 7796
TIME...MOT...LOC 2357Z 277DEG 24KT 3419 7850
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:09 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 28, 3:09 PM EDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 309 PM EDT Sun May 28 2017 .SYNOPSIS... A cold front will enter the area and stall through early next week. Scattered showers and thunderstorms will still be around during the latter part of the week as weak upper level disturbances continue to pass overhead. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 300 PM Sunday...A west to subtle southwest flow will continue at the mid levels through the period. A very broad front extends across the Mississippi Valley well to the west. For our area there appears to be two decent chances of convection, the first coming this afternoon and evening with similar timing Monday. Currently convective debris from last night's convection is exiting off the coast and a decent cumulus field is developing in its wake matching up well with convective inhibition has finally eroded from a 100mb Mixed Layer perspective. This trend should continue and showers and thunderstorms should begin in the next few hours. The GFS shows a smattering of convection this afternoon with a little more enhancement/organization around 00 UTC. The high resolution CAM guidance is showing a similar scenario albeit with more of a delay in timing. I have increased the pops slightly for the next six hours or so due to these trends. If and moreso when things get going, severe potential is fair game with strong winds and hail the primary threats. For the overnight hours beyond 03 UTC, things should be quiet persisting well into Monday morning. For Monday afternoon, residual Piedmont troughing and very similar thermal parameters will offer up more chances of convection. Guidance pops from the MAV aren't as high as this afternoon and evening but may trend up in time which can be the nature in the warm season regarding convection. SPC has most of the area in a slight risk for Monday. Thermal profiles show temperatures should be a little warmer Monday afternoon as does the official forecast. Overnight lows tonight will remain mostly in the 70s with maybe an upper 60 or two well inland. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... As of 300 PM Sunday...With a boundary stalled over the area and some mid level energy still present Monday night may see a continuation of the afternoons' convective activity. This is especially suggesting by the 12Z WRF which shows a very agressive, possibly feedback-contaminated convective signal over mainly SC zones. Tuesday morning should offer a bit of a break in radar activity though not necessarily a rain-free period. With a little heating and the front still in the area Tuesday afternoon should once again see at least scattered coverage of thunderstorms. Coverage will wane to isolated or perhaps none at all later Tuesday night. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 300 PM Sunday...GFS/ECMWF in agreement on the evolving H5 pattern in slowly migrating a broad but low amplitude trough eastward across the Great lakes and Ohio valley then into New England and SE Canada this period, while holding an upper ridge of varying amplitude over Florida and the Bahamas. This will allow a series of weak fronts and upper disturbances to move to our coasts, offering daily chances of thunderstorms. Late May/early June heating coupled with PWATS values between 1.50-1.80", and numerous surface boundaries, will support convection much of the extended forecast period. Next weekend potentially could turn wet, as enhancement of column moisture is drawn from the Gulf of Mexico by low pressure over Texas on Saturday, tracking to the Ohio Valley during Sunday. With the abundance of clouds, daytime temperatures will run near normal for the season, middle to upper 80s, but above average minimum temperatures in the upper 60s to low 70s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 18Z...Expect mostly VFR conditions through the period. There will be an increase in showers and thunderstorms this afternoon and evening but the confidence level does not warrant any prevailing flight restrictions. There should be enough debris cloudiness and wind to prevent any significant fog outbreak after Monday morning. Extended Outlook...MVFR/IFR conditions are possible in showers and thunderstorms Monday Night through Tuesday. More typical summertime scattered showers and thunderstorms are possible Wednesday and Thursday. && .MARINE... NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 300 PM Sunday...Bermuda High pressure will keep a southwest flow in place over the waters through the period. Speeds will be mostly in a range of 10-15 knots with the exception of a few hours this afternoon when stronger low level jetting warrants a few hours of 15- 20. Speeds will relax a little Monday. Significant seas will be 2-4 feet with the four footers mostly confined to the next few hours coinciding with the slightly stronger winds. SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... As of 300 PM Sunday...Cold front should be stalled over land, keeping marine flow out of the SW. Solutions that push the front farther and lead to veered flow currently not favored though impossible to rule out. This boundary will tend to remain quite stationary through the period keeping a fairly light southwesterly flow across the waters. The proximity of the boundary paired with the poorly defined nature of the Atlantic high will keep wind waves minimal and preclude any swell energy for an overall wave forecast of just 2 ft. LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 300 PM Sunday...Near typical summer-like marine conditions this period as SW winds prevail with 2-3 foot seas. High pressure will remain centered just to the SE and E of Bermuda, and weak troughing inland should maintain SW wind flow Wed to Fri. The sea spectrum will be comprised of S-SSW waves 1-2 feet every 5 seconds and ESE waves 1-2 feet every 8 seconds. TSTMS will be active this period, moving generally from land to the coastal waters, and some may be strong from afternoon heating. Getting a radar update before heading out may be in the best interest of safely this period as we transition into a more active lightning and TSTM wind gust season. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MBB NEAR TERM...SHK SHORT TERM...MBB LONG TERM...MJC AVIATION...SHK
Hazardous weather outlook, May 28, 7:28 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 728 PM EDT Sun May 28 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-292330- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Inland Georgetown- 728 PM EDT Sun May 28 2017 ...SEVERE THUNDERSTORM WATCH 295 IN EFFECT UNTIL 1 AM EDT MONDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. For Monday... Strong to possibly severe thunderstorms. Heat index values around 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-292330- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 728 PM EDT Sun May 28 2017 ...SEVERE THUNDERSTORM WATCH 295 IN EFFECT UNTIL 1 AM EDT MONDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. For Monday... Strong to possibly severe thunderstorms. Heat index values will approach 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-292330- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 728 PM EDT Sun May 28 2017 ...SEVERE THUNDERSTORM WATCH 295 IN EFFECT UNTIL 1 AM EDT MONDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. For Monday and tuesday... Strong to possibly severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dch
In the hours before
Special weather statement, May 28, 6:22 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wilmington NC
622 PM EDT SUN MAY 28 2017
NCZ087-099-SCZ024-033-282300-
Robeson NC-Columbus NC-Marion SC-Dillon SC-
622 PM EDT SUN MAY 28 2017
...SPECIAL WEATHER STATEMENT...
At 622 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fork, or 7 miles southeast of Dillon, moving east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Dillon, Fair Bluff, Lake View, Boardman, Fork, Zion, Cherry Grove,
Barnesville, Floydale, Smithboro, Kemper, Nichols and Marietta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3447 7895 3420 7894 3420 7896 3430 7907
3429 7908 3429 7909 3428 7909 3428 7910
3426 7913 3423 7913 3423 7914 3422 7914
3424 7936 3442 7936
TIME...MOT...LOC 2222Z 268DEG 21KT 3434 7927
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:19 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 6 hr |
| May 28, 6:36 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Robeson | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.